MAUDE Adverse Event Report: ENCORE MEDICAL L.P. RSP; DRILL GUIDE, TWO PIECE, RSP

ENCORE MEDICAL L.P. RSP; DRILL GUIDE, TWO PIECE, RSP
Catalog Number 804-03-048
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.
 
Event or Problem Description
Instrument failure - the surgeon was applying the baseplate drill guide to the implanted baseplate in order to prepare for the baseplate screws.The guide was placed on the baseplate and the center holding screw was tightened.Upon tightening the screw, everyone heard a snap.It was discovered that the tip of the screw had broken off inside the baseplate.There was enough depth to back the baseplate out with the screwdriver but the remaining tip was going to impede the glenosphere screw from seating.He removed the baseplate and a new one was implanted.
 
Additional Manufacturer Narrative
The reason for this complaint was to report the tip of the screw had broken off inside the baseplate.This event occurred during surgery near the patient.The instrument was not inspected prior to surgery, however, there was another suitable device available.The incident did not cause a delay in surgery, surgery was completed as intended and there was no risk or adverse event reported.The device was lost and not made available to djo surgical for examination.The drill guide was lost, therefore the reported problem could not be confirmed.The reported condition could possibly be a result of heavy use or misuse and care must be taken to avoid compromising their performance.The lot number was not reported; therefore, this instrument could not be linked to a specific device history record (dhr) and the actual date of manufacture cannot be determined with confidence.Complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.Summary of complaints: 11 functional, 6 dull/worn, 1 fit, 1 locking mechanism damaged, 2 seized/galled, 13 threads damaged/galled, 3 missing feature, 1 missing component, 6 bent, 80 broke/cracked/damaged, 5 hardware missing/lot and 1 end of life.The root cause of this complaint was tip of the screw had broken off inside the baseplate.This event is possibly attributable to repeated use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency, failure or issue.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.

Brand Name
RSP
Common Device Name
DRILL GUIDE, TWO PIECE, RSP
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key10540776
Report Number1644408-2020-00824
Device Sequence Number14221469
Product Code FZX
UDI-Device Identifier00888912148177
UDI-Public(01)00888912148177
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number804-03-048
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer11/12/2020
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date12/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR